The use of cannabidiol products in pediatric patients is becoming more frequent because of the increased ease of accessibility. This case report illustrates the potential for cannabidiol to interact with stable medication regimens. A 13-year-old girl with metastatic cancer and chronic pain presented with increased sleepiness and fatigue. She had been started on 7.5 mg of methadone by mouth twice daily 4 months earlier. Unbeknownst to her physicians, her parents had commenced her on cannabidiol and subsequently increased the dose leading up to her presentation, thinking it would result in tumor shrinkage. The initial serum methadone level was 271 ng/mL, which decreased to 125 ng/mL 14 days after discontinuing cannabidiol. The reduced serum methadone level coincided with improved sleepiness and fatigue. Cannabidiol inhibits CYP3A4 and CYP2C19, both of which are involved in the metabolism of methadone. Pediatricians should be aware of this potential interaction and inquire if their patients are receiving cannabidiol.
Copyright © 2020 by the American Academy of Pediatrics.
Conflict of interest statement
POTENTIAL CONFLICT OF INTEREST: The authors have indicated they have no potential conflicts of interest to disclose.